Wildfire, San Miguel
- When
- July 5, 2:00 PM MST to July 9, 12:00 PM MST
- Where
- San Miguel County, 9 mi SW of Placerville
- Reported by
- GOVT OFFICIAL
- Coordinates
- 38.004, -108.406 (the zone’s center; the record gives no point)
This wildfire became known as the Beaver Fire and occurred in the Uncompahgre National Forest. The fire consumed 165 acres of timber.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire became known as the Beaver Fire and occurred in the Uncompahgre National Forest. The fire consumed 165 acres of timber.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 5, 1:50 AM MST, 12 hours 10 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 250 AM MDT SAT JUL 5 2003 SHORT-TERM DISCUSSION (TODAY THROUGH SUNDAY)... STILL LOOKS LIKE DRY AND UNSEASONABLY WARM WX TO CONTINUE. EXPECT SURFACE WINDS TO BE MORE NOTICEABLE ACROSS OUR NORTHERN ZONES TODAY AS PRESSURE GRADIENT WILL LIKELY TIGHTEN A LITTLE IN RESPONSE TO UPPER TROUGH BRUSHING THE NORTHERN SECTION OF THE WESTERN STATES. EXPECT WESTERLY WIND GUSTS IN NORTHERN ZONES TO MOSTLY BE 15-20 MPH...AND LOCALLY IN THE 20-30 MPH RANGE...THIS AFTERNOON AND EARLY EVENING. ALTHOUGH THESE WINDS WILL BE OF SOME CONCERN TO FIRE WEATHER INTERESTS...STILL EXPECTING CONDITIONS TO REMAIN BELOW RED FLAG CRITERIA TODAY. QUITE WARM THIS NIGHT AT MANY LOCATIONS IN OUR CWA...AND THIS IS UNDER ESSENTIALLY CLEAR SKIES. GJT STILL SITTING AT 83F AT 2:30 AM. BASED ON THIS FACT...AND THE POTENTIAL FOR H7 TEMPS BEING A DEGREE WARMER TODAY THAN YESTERDAY...WOULD EXPECT MAX TEMPS TO BE ABOUT 2 DEGREES WARMER TODAY THAN YESTERDAY AT MANY LOCATIONS...AND THE HOTTEST DAY OF THE YEAR SO FAR. WATER VAPOR IMAGERY INDICATES A LITTLE HIGH LEVEL MOISTURE SHOULD STREAM OVER OUR CWA DURING THIS PERIOD. AS MENTIONED IN PREVIOUS DISCUSSION...THE ANTICIPATED HIGH LEVEL MOISTURE SHOULD BE SUFFICIENT TO HELP KEEP MIN TEMPS SATURDAY NIGHT UP A FEW DEGREES FROM TONIGHT. H7 TEMPS WILL BE AT LEAST AS WARM ON SUNDAY AS TODAY. ALL OF THIS ADDS UP TO SUNDAY BEING AT LEAST AS WARM AS TODAY...AND PERHAPS THE NEW HOTTEST DAY OF THE YEAR SO FAR. JRP MID-TERM DISCUSSION (MONDAY-WEDNESDAY)...MODELS INDICATE THE RIDGE WILL FLATTEN...STRETCHING ALONG THE SOUTHERN MOST STATES FROM OCEAN TO OCEAN BY EARLY NEXT WEEK. LOW PRESSURE SYSTEMS STAY WELL NORTH OF THE U.S./CANADIAN BORDER KEEPING OUR FORECAST AREA RIDGE DOMINATED. PERSISTENCE TEMPS CONTINUE AS OUR FORECAST AREA REMAINS UNDER A HOT AND DRY AIR MASS. ON SUNDAY SOME HIGH LEVEL MOISTURE...ASSOCIATED WITH A WEAK DISTURBANCE WILL PUSH INTO THE AREA. MOISTURE STAYS CENTERED AT AROUND 400 MB WHICH IS TOO HIGH TO CHANGE THE FORECAST. ALSO SURFACE WINDS MAY PICK UP A LITTLE ON SUN AND MON AFTERNOONS AS THE WESTERLIES SHIFT SOUTHWARD TOWARDS OUR NORTHERN BORDER. BY TUESDAY AFTERNOON...THE RIDGE AMPLIFIES OVER THE 4-CORNERS AREA AGAIN HOLDING STRONG THROUGH WEDNESDAY. HEFFERNAN EXTENDED DISCUSSION (THURSDAY-SATURDAY)...STRONG UPPER LEVEL RIDGE CENTERED NEAR THE 4-CORNERS WL SHIFT EAST INTO THE PLAINS DURING THIS PERIOD. SWLY FLOW ALOFT DEVELOPS...WITH SOME MID LEVEL MOISTURE EXPECTED TO WORK NORTH INTO THE REGION. LOW POPS STILL IN STORE FOR THE HIGHER ELEVATIONS THROUGH THIS PERIOD...WITH DRY AND HOT CONDITIONS CONTINUING FOR THE LOWER ELEVATIONS. JDC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-061130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 530 AM MDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379551.